Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 1, NWS Twin Cities, MN

April 24, 2009Dunn County, Eau Claire County, Pepin County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Apr 24, 2009, 4:41 PM CDT for Dunn County, Eau Claire County, Pepin County, Wisconsin. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2009, 4:41 PM CDT (21:41 UTC)
Expired
Apr 24, 2009, 5:30 PM CDT
In force
49 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Dunn County, WI, Eau Claire County, WI, Pepin County, WI

The radar

The La Crosse radar (KARX), 104 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 5:00 PM CDTHAIL 0.886 E Rock Falls, WI
Apr 24, 5:07 PM CDTHAIL 0.88Altoona, WI
Apr 24, 5:17 PM CDTHAIL 0.886 E Rock Falls, WISECOND BOUT OF NICKEL SIZE HAIL.
Apr 24, 5:35 PM CDTHAIL 1.254 Wnw Fall Creek, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2009-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2009-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-750 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 242141
SVRMPX
WIC033-035-091-242230-
/O.NEW.KMPX.SV.W.0001.090424T2141Z-090424T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
441 PM CDT FRI APR 24 2009

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DUNN COUNTY IN WEST CENTRAL WISCONSIN...
  WESTERN EAU CLAIRE COUNTY IN WEST CENTRAL WISCONSIN...
  NORTHEASTERN PEPIN COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 530 PM CDT

* AT 440 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS STORM WAS LOCATED 18 MILES SOUTHWEST OF ROCK FALLS...OR ABOUT
  8 MILES SOUTH OF DURAND...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  ROCK FALLS...
  CARYVILLE...
  EAU CLAIRE...
  ALTOONA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4459 9153 4460 9196 4467 9188 4486 9163
      4486 9134 4483 9122
TIME...MOT...LOC 2141Z 226DEG 33KT 4452 9193

$$

MTF
2 follow-up statements
000 
WWUS53 KMPX 242159
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
459 PM CDT FRI APR 24 2009

WIC033-035-091-242230-
/O.CON.KMPX.SV.W.0001.000000T0000Z-090424T2230Z/
DUNN WI-EAU CLAIRE WI-PEPIN WI-
459 PM CDT FRI APR 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN PEPIN...WESTERN EAU CLAIRE  AND SOUTHEASTERN DUNN
COUNTIES IN WEST CENTRAL WISCONSIN...

AT 457 PM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THE SEVERE STORM WAS LOCATED 8 MILES SOUTH OF ROCK
FALLS...AND MOVING NORTHEAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE...ROCK FALLS...CARYVILLE...
ALTOONA AND EAU CLAIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR NORTHWESTERN WISCONSIN.

&&

LAT...LON 4459 9153 4460 9196 4467 9188 4486 9163
      4486 9134 4483 9122
TIME...MOT...LOC 2158Z 227DEG 30KT 4462 9174

$$
000 
WWUS53 KMPX 242212
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
512 PM CDT FRI APR 24 2009

WIC033-242222-
/O.CAN.KMPX.SV.W.0001.000000T0000Z-090424T2230Z/
DUNN WI-
512 PM CDT FRI APR 24 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUNN COUNTY IS
CANCELLED...

RADAR INDICATED THAT THE SEVERE STORM HAD WEAKENED OR MOVED OUT OF
THE WARNED AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT 
FRIDAY EVENING FOR NORTHWESTERN WISCONSIN.

LAT...LON 4459 9153 4459 9178 4460 9178 4467 9166
      4486 9155 4486 9134 4483 9122
TIME...MOT...LOC 2212Z 227DEG 30KT 4470 9162

$$

WIC035-091-242230-
/O.CON.KMPX.SV.W.0001.000000T0000Z-090424T2230Z/
EAU CLAIRE WI-PEPIN WI-
512 PM CDT FRI APR 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT 
FOR NORTHEASTERN PEPIN AND WESTERN EAU CLAIRE COUNTIES IN WEST 
CENTRAL WISCONSIN...

AT 511 PM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THE SEVERE STORM WAS LOCATED 11 MILES SOUTHWEST OF EAU
CLAIRE...OR ABOUT 3 MILES SOUTHEAST OF ROCK FALLS...AND MOVING
NORTHEAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE...ALTOONA AND EAU CLAIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4459 9153 4459 9178 4460 9178 4467 9166
      4486 9155 4486 9134 4483 9122
TIME...MOT...LOC 2212Z 227DEG 30KT 4470 9162

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:57 PM CDT, 44 minutes earlier.

Area forecast discussion, Apr 24, 3:57 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
357 PM CDT FRI APR 24 2009

.DISCUSSION...
PRE-FRONTAL TROUGH INTO WISC COUNTIES WITH REAL COLD FRONT FROM EC
INTO SW MN. BOTH HAVE SLOWED DOWN AS THEY ARE NEARLY PARALLEL WITH UPPER
FLOW. AMAZING CONTRAST IN TEMPS. YESTERDAY MORRIS HIT 91 BUT HAVE
ONLY MADE IT TO THE UPPER 40S THIS AFTERNOON. A COUPLE OF 90
DEGREE TEMPS IN SERN MN ATTM AS WELL. SFC DEW POINTS IN THE MID
50S INTO EAU/RPD WITH SOME UPPER 50S POSSIBLE AMID CONVERGENCE.
12Z UPPER AIR SHOWED PRECIPITABLE WATER VALUES ON THE ORDER OF 0.9
INCH. MODELS INCREASE THIS CORRIDOR TO 1.2 OR 1.3 INCH. SPC MESO
DISCUSSION JUST ISSUED AND IT LOOKS QUITE REASONABLE SO WILL NOT
DUPLICATE COMMENTS OTHER THAN TO SAY THAT OUR WI COUNTIES INTO SC
MN DO LOOK VULNERABLE TO SPOTTY SVR WX LATE AFTERNOON AND EVENING.

DETERMINISTIC MODELS AND SREF MEMBERS DO INDICATE WEAK WAVE
APPROACHING SRN MN FROM THE WSW LATE TONIGHT INTO SAT MORNING. SIG
MID LEVEL THETA-E REMAINS FROM SC MN INTO EAU AREA WITH DECENT
UPGLIDE. THUS HAVE CONTINUED LIKELY POPS THROUGH THE NIGHT AND
INTO SAT MORNING.

BRIEF RESPITE SAT AFTERNOON AND EVENING BEFORE BETTER TROUGH
APPROACHES SUNDAY. STRONG UPPER LOW NOW INTO NRN CA AND THIS IS
AIMED RIGHT AT MN/WI FOR SUNDAY. THERE HAD BEEN A SLIGHT
DIFFERENCE IN MODELS WITH RESPECT TO PLACEMENT OF SFC LOW... BUT
18Z NAM IS NOW IN AGREEMENT WITH 12Z GFS AND 12Z ECMWF...
BRINGING IT ACROSS THE GENERAL AREA FROM SW TO EC MN SUNDAY
AFTERNOON. SOME POTENTIAL FOR SVR WX SUNDAY...WITH MAIN CONCERN
BEING THE INDICATOR OF A DRY SLOT MOVING INTO SRN MN. COULD BE
THE FIRST MAIN SVR WX DAY OF THE SEASON.

ONCE THAT GOES BY...THERE IS SOME CHANCE FOR WEAK SHORT WAVE
IN WSW FLOW MONDAY AFTERNOON OR EVENING. MOISTURE IS QUESTIONABLE
THUS NOT ENOUGH YET TO INTRODUCE POPS...BUT THIS MAY BE NEEDED.
ONCE THAT GOES BY... UPPER RIDGE STRENGTHENS FOR A SHORT WHILE
BEFORE ANOTHER SHORT WAVE GETS EJECTED FROM WRN TROUGH. WITH BROAD
SW FLOW...WILL NEED TO MAINTAIN MORE POPS FOR WED NIGHT INTO
FRIDAY. DEFINITELY AN ACTIVE PATTERN.

&&

.AVIATION.../18Z TAF ISSUANCE/
COLD FRONT NEARLY STALLED OVER FAR EASTERN CWA.  SOUTHWEST FLOW
ALOFT AND LITTLE CLOUD COVER TO THE SOUTHEAST/SURFACE WARMING
SLOWING PROGRESSION OF FRONT A BIT.  12Z MODEL TRENDS CONTINUE TO
PUSH FRONT THROUGH TAF SITES BY 23Z...LATEST AT KEAU.  THIS WILL BE
ONLY LOCATION FOR TSRA THREAT THROUGH THE EARLY EVENING.  MODELS
TREND POSSIBLE ELEVATED TS INTO KMSP AREA DURING THE EVENING...BUT
THREAT NOT SIGNIFICANT ENOUGH TO INCLUDE IN TAF.  DID MENTION CB
HOWEVER.  WINDS WILL BECOME NW-N WITH FROPA AND GUSTY OVER WESTERN
FA INTO THIS EVENING.  AS CAA INTENSIFIES...CIGS WILL LOWER TO MVFR
MAINLY AFTER 05Z SAT.  SHOULD SEE MORE GENERAL -RA DEVELOP IN A
BANDED FASHION OVER THE CWA AFTER 06Z AND ENDING IN THE FAR EASTERN
TAF AREA AFTER 15Z SAT. EXPECT DRYING TO DEVELOP OVER THE WESTERN
AREAS DURING THE MORNING AS WELL...AS SFC HIGH BUILDS INTO THAT
AREA.  THIS CARRIES INTO EASTERN TAF SITES SAT AFTERNOON.

&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

TDK/DWE
Hazardous weather outlook, Apr 24, 12:41 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1241 PM CDT FRI APR 24 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1241 PM CDT FRI APR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL PASS ACROSS THE OUTLOOK AREA TODAY. A FEW
THUNDERSTORMS MAY ACCOMPANY THE FRONT. THE HIGHEST THREAT FOR
ISOLATED STRONG TO SEVERE THUNDERSTORMS APPEARS TO BE FROM ALBERT
LEA TO EAU CLAIRE WISCONSIN BETWEEN 3 PM AND 8 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON SATURDAY NIGHT AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 5:19 PM CDTSevere Thunderstorm WarningMPXChippewa56 min
Apr 24, 5:29 PM CDTSevere Thunderstorm WarningMPXEau Claire61 min
Apr 24, 6:22 PM CDTSevere Thunderstorm WarningMPXEau Claire16 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.